MAUDE Adverse Event Report: ETHICON INC. SFX SPI PDS+ UNI VIO 12IN 0 S/A CT-2; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE

ETHICON INC. SFX SPI PDS+ UNI VIO 12IN 0 S/A CT-2; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Catalog Number SXPP1B405
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Not Applicable (3189)
Date of Event 06/03/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).A manufacturing record evaluation was performed for the finished device mmj813, and no non-conformance's were identified.Attempts are being made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested and the following was obtained: how was the needle being held during use? the needle was held correctly not at the needle-suture attachment, but at 3/4 from the tip.Was there any anomaly or issue with the device prior to use? no, the patient had 2 miomas, and dr sutured the first one with a stratafix of the same code and batch with the same instruments.Were all of the needle pieces removed from the patient? yes.What is the status of device return for evaluation? awaiting for release from the pharmacy.What are the patient age, weight and bmi? (b)(6) kg, don't know the height but she wasn't obese.What is the current condition of the patient? ok, at home.
 
Event or Problem Description
It was reported that the patient underwent laparoscopic myomectomy on (b)(6) 2019 and suture was used on the uterus.On the last passage, the needle broke and two-thirds of needle went into the uterus.An xray was performed to localize the needle.Once the needle was localized into the uterine tissue, an incision was made laterally with the biggest trocar (12 mm) creating an incision of more than 50 mm to elevate the uterus and touch with hands to find and remove the needle.The needle was retrieved and removed from the uterus and operation completed successfully.The current patient status is reported to be at home.
 
Additional Manufacturer Narrative
(b)(4).Date sent to the fda: 10/30/2019.It was reported performance needle breakage.A failed suture needle was submitted for fractographic evaluation.A fracture was observed in the body of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A microscope was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage, a cup-and-cone shaped fracture and macroscopic plastic deformation observed coincidental to the fracture provide additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.The evidence of this examination indicates that the breakage occurred from mechanical deformation, indents and scratches, due to gripping, bending and overstressing of the needle.  there is no evidence of any material flaw that would cause premature failure.

Brand Name
SFX SPI PDS+ UNI VIO 12IN 0 S/A CT-2
Common Device Name
SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key8736668
Report Number2210968-2019-83314
Device Sequence Number2572912
Product Code NEW
UDI-Device Identifier10705031236080
UDI-Public10705031236080
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K150670
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/04/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2020
Device Catalogue NumberSXPP1B405
Device Lot NumberMMJ813
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/03/2019
Initial Date Received by Manufacturer 06/04/2019
Supplement Date Received by Manufacturer10/03/2019
Initial Report FDA Received Date06/26/2019
Supplement Report FDA Received Date10/30/2019
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age37 YR
Patient Weight56